Poincaré inequalities and dimension free concentration of measure
Annales de l'I.H.P. Probabilités et statistiques, Volume 46 (2010) no. 3, p. 708-739

In this paper, we consider Poincaré inequalities for non-euclidean metrics on ℝd. These inequalities enable us to derive precise dimension free concentration inequalities for product measures. This technique is appropriate for a large scope of concentration rate: between exponential and gaussian and beyond. We give equivalent functional forms of these Poincaré type inequalities in terms of transportation-cost inequalities and inf-convolution inequalities. Workable sufficient conditions are given and a comparison is made with super Poincaré inequalities.

Dans cet article, nous introduisons des inégalités de Poincaré pour des métriques non-euclidiennes sur ℝd et nous montrons qu'elles entraînent des inégalités de concentrations adimensionnelles pour les mesures produits. Cette technique nous permet d'atteindre un spectre très large de taux de concentration, aussi bien sous et sur-gaussiens. Par ailleurs, nous montrons que ces inégalités de Poincaré admettent des formes fonctionnelles équivalentes en termes d'inégalités de transport et d'inf-convolution. Enfin, nous donnons des conditions suffisantes pour ces inégalités de Poincaré et nous les comparons aux inégalités super-Poincaré.

DOI : https://doi.org/10.1214/09-AIHP209
Classification:  60E15,  26D10
Keywords: Poincaré inequality, concentration of measure, transportation-cost inequalities, inf-convolution inequalities, logarithmic-Sobolev inequalities, super Poincaré inequalities
@article{AIHPB_2010__46_3_708_0,
     author = {Gozlan, Nathael},
     title = {Poincar\'e inequalities and dimension free concentration of measure},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {46},
     number = {3},
     year = {2010},
     pages = {708-739},
     doi = {10.1214/09-AIHP209},
     zbl = {1205.60040},
     mrnumber = {2682264},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2010__46_3_708_0}
}
Gozlan, Nathael. Poincaré inequalities and dimension free concentration of measure. Annales de l'I.H.P. Probabilités et statistiques, Volume 46 (2010) no. 3, pp. 708-739. doi : 10.1214/09-AIHP209. http://www.numdam.org/item/AIHPB_2010__46_3_708_0/

[1] S. Aida, T. Masuda and I. Shigekawa. Logarithmic Sobolev inequalities and exponential integrability. J. Funct. Anal. 126 (1994) 83-101. | MR 1305064 | Zbl 0846.46020

[2] S. Aida and D. Stroock. Moment estimates derived from Poincaré and logarithmic Sobolev inequalities. Math. Res. Lett. 1 (1994) 75-86. | MR 1258492 | Zbl 0862.60064

[3] C. Ané, S. Blachère, D. Chafaï, P. Fougères, I. Gentil, F. Malrieu, C. Roberto and G. Scheffer. Sur les inégalités de Sobolev logarithmiques. Panoramas et Synthèses [Panoramas and Syntheses] 10. Société Mathématique de France, Paris, 2000. | MR 1845806 | Zbl 0982.46026

[4] D. Bakry, F. Barthe, P. Cattiaux and A. Guillin. A simple proof of the Poincaré inequality for a large class of probability measures including the log-concave case. Electron. Comm. Probab. 13 (2008) 60-66. | MR 2386063 | Zbl 1186.26011

[5] F. Barthe, P. Cattiaux and C. Roberto. Interpolated inequalities between exponential and Gaussian, Orlicz hypercontractivity and isoperimetry. Rev. Mat. Iberoamericana 22 (2006) 993-1067. | MR 2320410 | Zbl 1118.26014

[6] F. Barthe, P. Cattiaux and C. Roberto. Isoperimetry between exponential and Gaussian. Electron. J. Probab. 12 (2007) 1212-1237 (electronic). | MR 2346509 | Zbl 1132.26005

[7] F. Barthe and C. Roberto. Sobolev inequalities for probability measures on the real line. Studia Math. 159 (2003) 481-497. | MR 2052235 | Zbl 1072.60008

[8] F. Barthe and C. Roberto. Modified logarithmic Sobolev inequalities on ℝ. Potential Anal. 29 (2008) 167-193. | MR 2430612 | Zbl 1170.26010

[9] S. G. Bobkov, I. Gentil and M. Ledoux. Hypercontractivity of Hamilton-Jacobi equations. J. Math. Pures Appl. (9) 80 (2001) 669-696. | MR 1846020 | Zbl 1038.35020

[10] S. G. Bobkov and F. Götze. Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 163 (1999) 1-28. | MR 1682772 | Zbl 0924.46027

[11] S. G. Bobkov and C. Houdré. Isoperimetric constants for product probability measures. Ann. Probab. 25 (1997) 184-205. | MR 1428505 | Zbl 0878.60013

[12] S. G. Bobkov and M. Ledoux. Poincaré's inequalities and Talagrand's concentration phenomenon for the exponential distribution. Probab. Theory Related Fields 107 (1997) 383-400. | MR 1440138 | Zbl 0878.60014

[13] S. G. Bobkov and M. Ledoux. From Brunn-Minkowski to Brascamp-Lieb and to logarithmic Sobolev inequalities. Geom. Funct. Anal. 10 (2000) 1028-1052. | MR 1800062 | Zbl 0969.26019

[14] S. G. Bobkov and B. Zegarlinski. Entropy bounds and isoperimetry. Mem. Amer. Math. Soc. 176 (2005) x+69. | MR 2146071 | Zbl 1161.46300

[15] P. Cattiaux, I. Gentil and A. Guillin. Weak logarithmic Sobolev inequalities and entropic convergence. Probab. Theory Related Fields 139 (2007) 563-603. | MR 2322708 | Zbl 1130.26010

[16] P. Cattiaux and A. Guillin. On quadratic transportation cost inequalities. J. Math. Pures Appl. 86 (2006) 341-361. | MR 2257848 | Zbl 1118.58017

[17] D. Cordero-Erausquin, W. Gangbo and C. Houdré. Inequalities for generalized entropy and optimal transportation. In Recent Advances in the Theory and Applications of Mass Transport. Contemp. Math. 353 73-94. Amer. Math. Soc., Providence, RI, 2004. | MR 2079071 | Zbl 1135.49026

[18] I. Gentil. From the Prékopa-Leindler inequality to modified logarithmic Sobolev inequality. Ann. Fac. Sci. Toulouse 17 (2008) 291-308. | Numdam | MR 2487856 | Zbl 1175.26036

[19] I. Gentil, A. Guillin and L. Miclo. Modified logarithmic Sobolev inequalities and transportation inequalities. Probab. Theory Related Fields 133 (2005) 409-436. | MR 2198019 | Zbl 1080.26010

[20] N. Gozlan. Integral criteria for transportation cost inequalities. Electron. Comm. Probab. 11 (2006) 64-77. | MR 2231734 | Zbl 1112.60009

[21] N. Gozlan. Characterization of Talagrand's like transportation-cost inequalities on the real line. J. Funct. Anal. 250 (2007) 400-425. | MR 2352486 | Zbl 1135.46022

[22] N. Gozlan and C. Léonard. A large deviation approach to some transportation cost inequalities. Probab. Theory Related Fields 139 (2007) 235-283. | MR 2322697 | Zbl 1126.60022

[23] M. Gromov and V. D. Milman. A topological application of the isoperimetric inequality. Amer. J. Math. 105 (1983) 843-854. | MR 708367 | Zbl 0522.53039

[24] L. Gross. Logarithmic Sobolev inequalities. Amer. J. Math. 97 (1975) 1061-1083. | MR 420249 | Zbl 0318.46049

[25] R. Latala and K. Oleszkiewicz. Between Sobolev and Poincaré. In Geometric Aspects of Functional Analysis. Lecture Notes in Math. 1745 147-168. Springer, Berlin, 2000. | MR 1796718 | Zbl 0986.60017

[26] M. Ledoux. On Talagrand's deviation inequalities for product measures. ESAIM Probab. Statist. 1 (1996) 63-87. | Numdam | MR 1399224 | Zbl 0869.60013

[27] M. Ledoux. The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Amer. Math. Soc., Providence, RI, 2001. | MR 1849347 | Zbl 0995.60002

[28] K. Marton. A simple proof of the blowing-up lemma. IEEE Trans. Inform. Theory 32 (1986) 445-446. | MR 838213 | Zbl 0594.94003

[29] K. Marton. Bounding ̅d-distance by informational divergence: A method to prove measure concentration. Ann. Probab. 24 (1996) 857-866. | MR 1404531 | Zbl 0865.60017

[30] B. Maurey. Some deviation inequalities. Geom. Funct. Anal. 1 (1991) 188-197. | MR 1097258 | Zbl 0756.60018

[31] V. G. Mazja. Sobolev Spaces. Springer Series in Soviet Mathematics. Springer, Berlin, 1985. | MR 817985

[32] B. Muckenhoupt. Hardy's inequality with weights. Studia Math. 44 (1972) 31-38. | MR 311856 | Zbl 0236.26015

[33] F. Otto and C. Villani. Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal. 173 (2000) 361-400. | MR 1760620 | Zbl 0985.58019

[34] M. Talagrand. A new isoperimetric inequality and the concentration of measure phenomenon. In Geometric Aspects of Functional Analysis 94-124. J. Lindenstrauss and V. D. Milman (eds). Lecture Notes in Math. 1469. Springer, Berlin, 1991. | MR 1122615 | Zbl 0818.46047

[35] M. Talagrand. The supremum of some canonical processes. Amer. J. Math. 116 (1994) 283-325. | MR 1269606 | Zbl 0798.60040

[36] M. Talagrand. Concentration of measure and isoperimetric inequalities in product spaces. Publ. Math. Inst. Hautes Études Sci. 81 (1995) 73-203. | Numdam | MR 1361756 | Zbl 0864.60013

[37] M. Talagrand. Transportation cost for Gaussian and other product measures. Geom. Funct. Anal. 6 (1996) 587-600. | MR 1392331 | Zbl 0859.46030

[38] C. Villani. Topics in Optimal Transportation. Graduate Studies in Mathematics 58. Amer. Math. Soc., Providence, RI, 2003. | MR 1964483 | Zbl 1106.90001

[39] F.-Y. Wang. Functional inequalities for empty essential spectrum. J. Funct. Anal. 170 (2000) 219-245. | MR 1736202 | Zbl 0946.58010

[40] F.-Y. Wang. Probability distance inequalities on Riemannian manifolds and path spaces. J. Funct. Anal. 206 (2004) 167-190. | MR 2024350 | Zbl 1048.58013

[41] F.-Y. Wang. A generalization of Poincaré and log-Sobolev inequalities. Potential Anal. 22 (2005) 1-15. | MR 2127729 | Zbl 1068.47051

[42] F.-Y. Wang. Generalized transportation-cost inequalities and applications. Potential Anal. 28 (2008) 321-334. | MR 2403285 | Zbl 1142.60052